Hey there Sign in to join this conversationNew here? Join for free

is it ok to cut amitriptyline in half?

Announcements Posted on
    • Thread Starter
    #1

    I'm trying to come off amitriptyline, I'm on 25mg a day now but I can't make the tablet smaller without using a razor edge to cut it in half.

    Thing is the outside is yellow and the inside white, I've heard that some tablets are coated so they don't disolve before getting to the right place or something so I'm wondering if that's the case here?

    A quick answer would be preferred. Thanks
    • 11 followers
    Offline

    ReputationRep:
    Most tablets are coated like that. I wouldn't do it. If you're trying to come off it, why not just take the same dosage but less often?
    • Thread Starter
    #1

    I take one every evening, I tried to stop taking it but I get really bad withdrawal even by the next day, like lying in bed crying wishing I was dead with a massive headache, feeling sick, aggressive etc kind of withdrawal so I don't really want to do that.
    • 0 followers
    Offline

    ReputationRep:
    I think they are okay to cut in half, the best thing to do is ask your local pharmacist or ring NHS direct both will be able to tell you for sure.

    Another way to cut down is to try taking one every other day, or two days on, one day off etc.

    You should only come off that kind of medication under supervision of your doctor and considering how bad it's making you feel it seems worth contacting them. Sometimes your doctor can prescribe you something to take temporarily to help when you are coming off a medication.
    • 0 followers
    Offline

    ReputationRep:
    I didn't cut them in half - for exactly the same reasons!! I don't know if it was true or not, but I didn't want to take the risk.

    Has your doctor said you can come off? It's not a good idea to stop unless they say you can! Mine did, and he swapped my tablets for much smaller dosage tablets. Is that an option?
    • 0 followers
    Offline

    ReputationRep:
    If you're feeling that way, I wouldn't recommend lowering the dosage yet. You can get lower dosages of this as I was on 10mg per day, which doesn't count as an anti-depressant dosage, but it may help you with the side effects. I seriously think you should talk to your GP and not cut the tablets in half, as they may affect your stomach lining
    • 10 followers
    Offline

    ReputationRep:
    speak to your GP about coming off

    speak to the pharmacist who filled the script about cutting thm in half if that is what you are doing - the gp may just prescribe you a smaller dose tablet if one is available - which as other posters have said and just checking i nthe BNF there are 10 mg tablets
    • Thread Starter
    #1

    I cut them in half and it seems to be going ok (paranoia is a lot worse but I reckon that's down to being off my main anti-depressant). I have a stomach ache now and one earlier today so maybe I will go talk to the pharmacist tomorrow.

    These were meant to help me come off a different anti-depressant and help me sleep but it appears I'm having withdrawal from these so the doctor knows I'm taking them and told me to just stop with the other one but I can't.
    • 27 followers
    Offline

    ReputationRep:
    Can you go down to a lower dosage? 25mg is quite a bit. Maybe they could put you on 5 or 10mg.
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Anonymous)
    I take one every evening, I tried to stop taking it but I get really bad withdrawal even by the next day, like lying in bed crying wishing I was dead with a massive headache, feeling sick, aggressive etc kind of withdrawal so I don't really want to do that.
    Whoooa - if it has that much of an effect, I need some of that stuff

    Haha

    On a more serious note I think if you want to get off it you should try to reduce the dosage by asking your doctor to prescribe 20mg or 15 (or whatever's available).

    Michael
    • 25 followers
    Offline

    ReputationRep:
    The coating modifies the drug release - making the pharmacokinetics more predictable (don't ask me, I fall asleep for this stuff) and protects the stomach lining, stopping ulceration.

Reply

Submit reply

Register

Thanks for posting! You just need to create an account in order to submit the post
  1. this can't be left blank
    that username has been taken, please choose another Forgotten your password?

    this is what you'll be called on TSR

  2. this can't be left blank
    this email is already registered. Forgotten your password?

    never shared and never spammed

  3. this can't be left blank

    6 characters or longer with both numbers and letters is safer

  4. this can't be left empty
    your full birthday is required
  1. By joining you agree to our Ts and Cs, privacy policy and site rules

  2. Slide the button to the right to create your account

    Slide to join now Processing…

Updated: December 11, 2007
New on TSR

What are your A-level predictions?

Join our AS and A2 results day chat thread

Article updates
Reputation gems:
You get these gems as you gain rep from other members for making good contributions and giving helpful advice.